Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Baltimore/Washington

May 16, 2009Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 16, 2009, 9:30 PM EDT for Nelson County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 9:30 PM EDT (01:30 UTC)
Expired
May 16, 2009, 11:30 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 152 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 170130
FFWLWX
VAC125-170330-
/O.NEW.KLWX.FF.W.0002.090517T0130Z-090517T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NELSON COUNTY IN CENTRAL VIRGINIA

* UNTIL 1130 PM EDT

* AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
  MILES EAST OF WINTERGREEN TO 8 MILES SOUTHEAST OF WINTERGREEN...OR
  ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF CLIFFORD TO 15
  MILES NORTHEAST OF CLIFFORD...MOVING EAST AT 15 MPH.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE WINTERGREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ROCKFISH RIVER...PAULS CREEK...SOUTH FORK ROCKFISH RIVER...MUDDY
CREEK...ROCKY RUN...TYE RIVER...ALLEN CREEK...PINEY RIVER...SHOE
CREEK...JENNYS CREEK...SILVER CREEK...PERRY CREEK...MECHUMS RIVER...
SPRUCE CREEK...REEDS CREEK...DILLARD CREEK...EAST BRANCH HAT CREEK...
HAT CREEK...CUB CREEK AND CRIPPLE CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3788 7874 3772 7897 3781 7909 3786 7904
      3789 7897 3800 7882

$$
SMZ/BAJ
2 follow-up statements
000 
WGUS71 KLWX 170212
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1012 PM EDT SAT MAY 16 2009

VAC125-170330-
/O.CON.KLWX.FF.W.0002.000000T0000Z-090517T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-
1012 PM EDT SAT MAY 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
NELSON COUNTY...

AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
HEAVIEST RAINFALL HAS MOVED EAST OF NELSON COUNTY. HOWEVER...RADAR 
CONTINUES TO SHOW LIGHT TO MODERATE RAINS ACROSS THE WESTERN THIRD 
OF THE COUNTY.

RAINFALL AMOUNTS BETWEEN ONE AND A HALF AND TWO INCHES HAS FALLEN 
SINCE 800 PM. ADDITIONAL RAINFALL AMOUNT ARE EXPECTED TO BE LESS 
THAN ONE HALF INCH THROUGH MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WARNING INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ROCKFISH 
RIVER...PAULS CREEK...SOUTH FORK ROCKFISH RIVER...MUDDY 
CREEK...ROCKY RUN...TYE RIVER...ALLEN CREEK...PINEY RIVER...SHOE 
CREEK...JENNYS CREEK...SILVER CREEK...PERRY CREEK...MECHUMS 
RIVER...SPRUCE CREEK...REEDS CREEK...DILLARD CREEK...EAST BRANCH HAT 
CREEK...HAT CREEK...CUB CREEK AND CRIPPLE CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.

&&

LAT...LON 3788 7874 3772 7897 3781 7909 3786 7904
      3789 7897 3800 7882

$$
SMZ
000 
WGUS71 KLWX 170335
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 PM EDT SAT MAY 16 2009

VAC125-170341-
/O.EXP.KLWX.FF.W.0002.000000T0000Z-090517T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-
1135 PM EDT SAT MAY 16 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NELSON COUNTY...

THE HEAVY RAINS THAT PROMPTED THE FLASH FLOOD WARNING HAVE WEAKENED 
AND MOVED TO THE EAST OF NELSON COUNTY. WIDESPREAD LIGHT TO MODERATE 
RAIN WILL CONTINUE OVER THE NEXT HOUR OR TWO...WITH ADDITIONAL 
RAINFALL AMOUNTS OF LESS THAN ONE QUARTER INCH EXPECTED. ALTHOUGH 
FLASH FLOODING IS NO LONGER EXPECTED...AREA STREAMS AND DRAINAGES 
WILL STILL TAKE SOME TIME TO RECEDE...AND MOTORISTS ARE URGED TO BE 
CAUTIOUS...AS PONDING OF WATER ON THE ROADWAYS IS LIKELY OVER THE
NEXT SEVERAL HOURS.

LAT...LON 3788 7874 3772 7897 3781 7909 3786 7904
      3789 7897 3800 7882

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 16, 8:57 PM EDT, 33 minutes earlier.

Area forecast discussion, May 16, 8:57 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT SAT MAY 16 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE WELL INTO THE EVENING HOURS
AS A COLD FRONT MOVES INTO THE MID ATLANTIC REGION. THE FRONT WILL
MOVE THROUGH OVERNIGHT AND EARLY SUNDAY. HIGH PRESSURE WILL SETTLE
OVER THE AREA FOR INTO THE MIDDLE OF NEXT WEEK. A SECOND FRONT IS
EXPECTED FOR THE LATTER HALF OF THE WEEK INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AT 0045Z...A TRAILING STRATIFORM MESOSCALE CONVECTIVE SYSTEM /LINE
OF THUNDERSTORMS/ WITH LEADING OUTFLOW STRETCHED ACROSS THE CWA
FROM CARROLL CO TO FAIRFAX CO TO ALBEMARLE AND NELSON CO AND
PUSHING ENE AT AROUND 30 MPH. CLOUDS OUT AHEAD OF THESE STORMS IS A
SHELF CLOUD...FORMED FROM COOLED WIND FROM THE STORMS. WINDS WITH
THIS GUST FRONT WILL BE LESS THAN 35 MPH. THUNDERSTORMS WITH
LOCALLY HEAVY RAIN FOLLOWED BY STEADY MODERATE RAIN WITH
OCCASIONAL LIGHTNING STRIKES. RAINFALL WITH THIS LINE EXPECTED TO
BE HALF TO THREE QUARTERS OF AN INCH OF RAIN THROUGH THE REST OF
THE EVENING HOURS.

22Z HRRR MESO MODEL SUGGESTS THIS MCS IS THE MAIN PRECIP FEATURE
REST OF THE NIGHT. THE FRONT ITSELF IS JUST REACHING WV AS
INDICATED BY ANOTHER LINE OF STORMS EXITING OH. IN BETWEEN THESE
TWO LINES IS A GENERAL LULL IN ACTIVITY THOUGH SCATTERED SHOWERS
AND THUNDERSTORMS COULD DEVELOP BETWEEN THE TWO BEFORE MIDNIGHT.

FRONT PASSES FROM NW TO SE WITH GUSTY WINDS FROM MIDNIGHT TO 5AM
EDT. GUSTS TO 30 MPH THROUGH TOMORROW MORNING BEHIND THE FRONT
BEFORE TAPERING OFF IN THE LATER AFTERNOON.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
COLD FRONT WILL CONTINUE TO PUSH SEWARD AND OFF THE MID ATLANTIC
SEABOARD IN THE MORNING. BASED ON 09Z SREF GUIDANCE...PRECIP CHANCES
SHOULD BE DIMINISHING FROM NW TO SE IN THE MORNING...FINALLY ENDING
ACROSS SRN MD TOWARDS MIDDAY. BEHIND THE FRONT...STRONG CAA REGIME
MOVES OVERHEAD WITH DRYING CONDITIONS. DAYTIME TEMPS WILL STRUGGLE
TO RISE A FEW DEGREES FROM MORNING LOWS. FCST HIGHS IN THE UPPER 50S
TO LOW 60S...WHICH ARE ABOUT 20 DEGREES COOLER THAN TODAY AND ABOUT
10 TO 15 DEGREES BELOW NORMAL. STRONG PRESSURE GRADIENT...FOR THIS
TIME OF YEAR...WILL EXIST BETWEEN EXITING LOPRES TO THE SE AND
HIPRES BUILDING IN FROM THE MIDWEST. THEREFORE GUSTY NLY WINDS
EXPECTED WITH GUSTS AROUND 25 TO 30 MPH POSSIBLE DURING THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A FAIRLY QUIET LONG TERM FORECAST PERIOD ON TAP FOR THE CWFA. HIGH
PRESSURE WILL SETTLE OVER THE REGION BEGINNING SUNDAY NIGHT BEHIND A
COLD FRONT. THE SURFACE HIGH PRESSURE...AND HIGH PRESSURE
ALOFT...WILL REMAIN ANCHORED OVER THE MID ATLANTIC THROUGH THE LATE
WEEK.

A WEAK BACK DOOR COLD FRONT IS STILL PROGGED FOR LATE
WEDNESDAY/EARLY THURSDAY. MODELS HAVE BACKED OFF ON ANY APPRECIABLE
PRECIPITATION WITH THIS BOUNDARY.

COLD CONDITIONS (FOR THIS TIME OF YEAR) STILL EXPECTED FOR THE POTOMAC
HIGHLANDS OVERNIGHT SUNDAY INTO EARLY MONDAY MORNING. READINGS
NEAR FREEZING ARE POSSIBLE WITH AREAS OF FROST. HAVE ISSUED A
FREEZE WATCH. COOLER TEMPS ARE PROGGED AGAIN FOR MONDAY
NIGHT/EARLY TUESDAY...BUT OVER A MUCH SMALLER AREA...HAVE INCLUDED
PATCHY FROST FOR THOSE AREAS. &&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
LINE OF THUNDERSTORMS MOVING ACROSS THE METRO AREAS RIGHT NOW TO
BE THE MAIN STORM FEATURE TONIGHT. MVFR CIGS/IFR VSBYS DURING
HEAVIEST PRECIP.

AFTER MIDNIGHT...A COLD FRONT WILL MOVE THRU THE TERMINALS
OVERNIGHT...ACCOMPANIED BY SOME MORE SHOWERS /AND SOME POSSIBLE
THUNDER/ AND A SHARP WINDSHIFT TO THE NNW. CIGS WILL DROP TO IFR
LEVELS JUST AHEAD OF THE FRONT...BEFORE QUICKLY IMPROVING FROM W
TO E SUNDAY. WINDS ARE EXPECTED TO BECOME GUSTY BEHIND
FROPA...WITH GUSTS AROUND 20 TO 25 KITS POSSIBLE SUN MORNING INTO
THE AFTERNOON.

VFR CONDITIONS EXPECTED FOR THE FIRST PART OF NEXT WEEK.

&&

.MARINE...
SCA IN EFFECT THRU SUN. SLY WINDS CHANNELING UP THE BAY...HAVE BEEN
GUSTING AROUND 25 KT THIS EVENING. THESE GUSTS WILL LAST INTO THE
OVERNIGHT HOURS AS A COLD FRONT APPROACHES FROM THE W. FRONTAL
PASSAGE LIKELY OCCURS JUST BEFORE SUNRISE OVER THE WATERS.

SCA CONDITIONS WILL CONT ON SUN AS THE PRESSURE GRADIENT STRENGTHENS
BETWEEN EXITING LOPRES TO THE S AND HIPRES BUILDING IN FROM THE W.
THE COLD FRONT WILL CLR THE SRN CHES BAY BY THE MORNING. GUSTY NLY
WINDS AROUND 20 TO 25 KT WILL MIX DOWN TO THE SFC DURING THE DAY.

HIGH PRESSURE ALOFT AND AT THE SURFACE WILL SETTLE ACROSS THE WATERS
INTO THE FIRST HALF OF NEXT WEEK. NO HEADLINES ARE ANTICIPATED AT
THIS TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
     MDZ501-502.
VA...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
     VAZ021.
WV...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
     WVZ054-501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ530>537.

&&

UPDATE...BAJ
PREV DISC...JRK/NWL
Hazardous weather outlook, May 16, 3:35 PM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT SAT MAY 16 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
335 PM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH
TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...AND WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE
BEST CHANCE FOR SEVERE WEATHER WILL EXIST THROUGH MIDNIGHT.

IN ADDITION...THUNDERSTORMS THIS AFTERNOON AND THROUGH THE
OVERNIGHT HOURS TONIGHT WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL. THIS COULD RESULT IN LOCALIZED FLASH FLOODING.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY CONTINUES ACROSS THE WATERS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
335 PM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH
TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...AND WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE
BEST CHANCE FOR SEVERE WEATHER WILL EXIST THROUGH MIDNIGHT.

IN ADDITION...THUNDERSTORMS THIS AFTERNOON AND THROUGH THE
OVERNIGHT HOURS TONIGHT WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL. THIS COULD RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FREEZE WATCH IS IN EFFECT FOR THE PORTIONS OF THE POTOMAC
HIGHLANDS LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.

In the hours before

Local storm report, May 16, 6:11 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT SAT MAY 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 SSW REVA              38.47N  78.14W
05/16/2009  E1.00 INCH       CULPEPER           VA   PUBLIC

            UP TO QUARTER SIZE HAIL FOR A FEW MINUTES

&&

BAJ
Local storm report, May 16, 6:43 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT SAT MAY 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             1 SE FORESTVILLE        38.72N  78.72W
05/16/2009  E0.75 INCH       SHENANDOAH         VA   PUBLIC

            A FEW MINUTES OF HAIL

&&

BAJ
Special weather statement, May 16, 6:48 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
648 PM EDT SAT MAY 16 2009

VAZ026-029-038>040-162330-
GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-ROCKINGHAM VA-
648 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...PAGE...
RAPPAHANNOCK AND ROCKINGHAM COUNTIES...

AT 648 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF LEAKSVILLE TO 3 MILES EAST
OF INGHAM TO 3 MILES WEST OF JOLLETT TO MCGAHEYSVILLE...MOVING EAST
AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
STANLEY...BIG MEADOWS...LURAY AND SPERRYVILLE.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.

WIND GUSTS UP TO 35 MPH AND SMALL HAIL CAN BE EXPECTED AS WELL.

IN ADDITION...HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND
CAUSE PONDING OF WATER ON ROADWAYS.

SMZ
Special weather statement, May 16, 7:28 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
728 PM EDT SAT MAY 16 2009

MDZ003-004-009-VAZ030-031-041-042-WVZ053-170015-
WASHINGTON MD-FREDERICK MD-MONTGOMERY MD-FAUQUIER VA-WARREN VA-
CLARKE VA-LOUDOUN VA-JEFFERSON WV-
728 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...
MONTGOMERY...FAUQUIER...WARREN...CLARKE...LOUDOUN AND JEFFERSON
COUNTIES...

AT 727 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CENTRAL CLARKE...SOUTHWEST JEFFERSON AND EASTERN WARREN COUNTIES.
THE STORMS WERE ALONG A LINE EXTENDING FROM RIPPON TO 3 MILES
SOUTHWEST OF WICKLIFFE TO 2 MILES NORTHWEST OF PARIS...MOVING EAST
AT 35 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
UPPERVILLE...BLUEMONT...ROUND HILL...PURCELLVILLE...PHILOMONT...
HILLSBORO...MIDDLEBURG...LINCOLN...HAMILTON AND PAEONIAN SPRINGS.

WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS LINE OF STORMS.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

SMZ
Special weather statement, May 16, 7:34 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
734 PM EDT SAT MAY 16 2009

VAZ025-036-170015-
NELSON VA-AUGUSTA VA-
734 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORMS TO AFFECT NELSON AND AUGUSTA COUNTIES...

AT 731 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES WEST OF SPOTTSWOOD OVER ROCKBRIDGE COUNTY...MOVING EAST AT 25
MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
LOCATIONS IN SOUTHERN AUGUSTA AND WESTERN NELSON COUNTIES...
INCLUDING SPOTSWOOD...GREENVILLE...STURATS DRAFT...MONTEBELLO AND
SHERANDO.

OCCASIONAL  CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

SMZ
Special weather statement, May 16, 8:11 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT SAT MAY 16 2009

MDZ005-006-170045-
CARROLL MD-NORTHERN BALTIMORE MD-
811 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND NORTHERN BALTIMORE
COUNTIES...

AT 810 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING AND STRONG
THUNDERSTORM OVER NEW WINDSOR IN WESTERN CARROLL COUNTY MARYLAND.
THIS STORM IS MOVING EAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
WESTMINSTER...MANCHESTER...HAMPSTEAD AND REISTERSTOWN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:23 PM EDTSpecial Marine WarningLWX97 min
May 17, 3:18 AM EDTFrost AdvisoryLWXClarke, Frederick, Page, Rockingham, Shenandoah, Warren and 4 more30 hr
May 17, 3:18 AM EDTFreeze WarningLWX18 hr

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.